I have just started taking a 3 month birth control

Patient

Q: I have just started taking a 3 month birth control pill, this is the first time I have ever taken the pill so I'm not quite sure what is normal. I'm in the middle of my 3rd week and I have made sure to take the pill every morning at 8, for the first few week or so I felt some nausea but that all went away, with the exception of a few rare occasions. My issue is that I have had bleeding and cramping for about two weeks now, I'm not sure if it is considered "spotting" since its definitely not spots, but it is certainly not like a normal menstrual cycle. I called the gyno and they seemed confident this was normal for someone just now beginning, but I can't help but worry. I will also note that the cramps come and go throughout the day and at time it feels like even ibuprofen and acetaminophen can help alleviate the pain as a few cramps will still come through even after an hour of taking medicine. So should I wait till august when my gyno wants me to return or should I Insist to seen a little earlier?

Symptoms:  What feels like menstrual cramps and "spotting"
Doctor

A:   Hello,
Thanks for the query.

When you have recently been started on a birth control mid cycle spotting and pain is expected. However since the pain is severe in your case and spotting is persisting, you will need to see a gynecologist soon. We need to rule out an ectopic pregnancy as birth control pills can have a failure rate of 0.5 percent.
Hence it is recommended that you consult a gynecologist immediately.

Hope this helped.
Regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews